Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 14, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 12, 2017, 3:31 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2017, 3:31 AM HST (13:31 UTC)
- Expired
- Feb 12, 2017, 3:31 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
431 WWHW70 PHFO 121331 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 AM HST Sun Feb 12 2017 HIZ028-122000- /O.CAN.PHFO.HW.W.0006.000000T0000Z-170212T1600Z/ /O.NEW.PHFO.WI.Y.0014.170212T1331Z-170212T2000Z/ Big Island Summits- 331 AM HST Sun Feb 12 2017 ...WIND ADVISORY IN EFFECT UNTIL 10 AM HST THIS MORNING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory...which is in effect until 10 AM HST this morning. * TIMING...Through mid-morning. * WINDS...West to southwest 30 to 45 mph, decreasing to 25 to 35 mph later this morning. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extra caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds are expected, and motorists should use extra caution while driving. && $$ HIZ022-121445- /O.CAN.PHFO.WI.Y.0013.000000T0000Z-170212T1600Z/ Haleakala Summit- 331 AM HST Sun Feb 12 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Wind speeds have diminished this morning. Therefore, the wind advisory is cancelled. $$ Houston
2 follow-up statements
111 WWHW70 PHFO 121926 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 926 AM HST Sun Feb 12 2017 ...WIND ADVISORY UNTIL 6 PM HST THIS EVENING... HIZ028-130400- /O.EXT.PHFO.WI.Y.0014.000000T0000Z-170213T0400Z/ Big Island Summits- 926 AM HST Sun Feb 12 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * TIMING...Through 6 PM HST this evening. * WINDS...West to southwest 30 to 45 mph. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extra caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds are expected, and motorists should use extra caution while driving. && $$ Burke
221 WWHW70 PHFO 130131 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 PM HST Sun Feb 12 2017 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS IS CANCELLED... HIZ028-130245- /O.CAN.PHFO.WI.Y.0014.000000T0000Z-170213T0400Z/ Big Island Summits- 331 PM HST Sun Feb 12 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have diminished over the summits on The Big Island. $$ Burke
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 11, 9:00 PM HST, 6 hours 31 minutes earlier.
Area forecast discussion, Feb 11, 9:00 PM HST, 6 hours 31 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 900 PM HST Sat Feb 11 2017 .SYNOPSIS... A strong cold front will continue to produce heavy rainfall, thunderstorms, and gusty winds across Maui County and parts of the leeward Big Island tonight. The front is expected to stall and weaken across the southern end of the island chain on Sunday. Some remnant frontal moisture will linger near the Big Island, and possibly Maui, into Monday as a somewhat dry southwest flow redevelops across the rest of the state. A weaker front will move down the island chain from the northwest on Tuesday and Wednesday. Light winds and stable conditions are expected on Thursday and Friday, with another front approaching the region next weekend. && .DISCUSSION... A vigorous cold front over Maui County is generating heavy showers and thunderstorms across the east central Hawaiian Islands early this evening. The axis of the mid-tropospheric trough associated with the front is in the vicinity of Oahu, and it continues to propagate eastward at about 25 mph. The front dropped 2 to 5 inches of rainfall across much of Kauai and Oahu from last night through today, and produced strong thunderstorms. Nearly 5 inches were recorded earlier today at the Honolulu International Airport, easily breaking the daily record and more than doubling the normal February rainfall at that site. Drier conditions have already spread across Kauai and Oahu. A Flash Flood Watch remains in effect for Maui County tonight. The heavy showers and thunderstorms are currently spreading over the Kona and Kohala Districts along the Leeward Big Island. Based on the latest guidance, we still believe the potential for flooding conditions due to heavy rainfall and thunderstorms will be confined to Maui County. The GFS model shows the upper level trough progressing eastward and weakening. Therefore, we do not anticipate extending the Flash Flood Watch to the Big Island, since conditions will likely not be conducive for widespread flooding rainfall rates. There is enough moisture reaching the Big Island to produce some snow on the high summits of the Big Island above 12 thousand feet, where a Winter Weather Advisory has been issued. In addition, very strong winds continue to require a High Wind Warning on the Big Island summits. There are also windy conditions on the upper elevations of Maui, so a Wind Advisory remains in effect on the summit of Mount Haleakala. The forecast guidance continues to indicate the front will rapidly weaken as it stalls near the Big Island on Sunday, while a rather dry westerly flow will prevail elsewhere across the state. The upper level trough is expected to eventually push east of the state Sunday morning, which will likely end the threat for heavy rainfall on the Big Island and Maui. However, depending on the depth of the moisture along the front, winter weather could linger on the high summits of the Big Island through mid-morning. With the exception of Maui where some remnant frontal moisture may linger, a rather dry westerly flow will be in place across the rest of the island chain, where dew point temps will hover in the low to mid 60s. The current forecast also indicates winds will diminish on Mount Haleakala, and possibly the Big Island summits Sunday. Southwest winds will increase on Monday as another front approaches the state from the northwest. With the exception of some lingering post-frontal moisture in the vicinity of the Big Island, and possibly Maui, the atmosphere should be rather dry, with only isolated showers expected. There may be some gusty southwest winds developing over windward areas, mainly for the islands west of Maui. However, this front appears to be considerably weaker than the current one. Although the details about these features and the expected weather conditions remain uncertain at this time, rainfall will likely affect Kauai Tuesday or Tuesday night, and then move down across the islands from Oahu to Maui by Wednesday. In the wake of this front, a low level ridge, with relatively light winds and stable conditions, will move across the state until the next front advances toward the region next weekend. && .AVIATION... A front with support from an upper level trough is near Maui County as of 7 pm HST. At least the upper level trough is moving eastward 20 kt and at this rate, the upper trough should pass east of the Big Island by 4 am HST Sunday, or sooner. The front and its weather will move into the Big Island shortly and dissipate there through Sunday. This area of weather consist of showers and embedded thunderstorms. Expect an improving trend to about 2 am HST Sunday. As for the windward side of the Big Island, we are looking at VFR conditions to prevail there overnight. There will be a few showers containing MVFR conditions, however. The thick moisture laden layered clouds between 15kft and 25kft associated with the upper trough, holds not only isolated thunderstorms, but some light icing. Thus, AIRMET ZULU for light rime icing continues until the clouds move east of the Big Island. Conditions will gradually improve across Maui County in the next couple of hours to where AIRMET SIERRA could be lowered by 10z. Otherwise...VFR will be the prevailing flying conditions. There will be small pockets of brief MVFR ceilings with light showers that may impact Kauai and Oahu. AIRMET TANGO will be reevaluated. Winds west of the front are mainly west to southwest with only modest speeds, likely not strong enough to support AIRMET TANGO. && .MARINE... A front moving through Maui County tonight is expected to stall and weaken near the Big Island Sunday. Ahead of and along the front, mariners should be aware of gusty winds, heavy rains, and possible thunderstorms. Special Marine Warnings (SMWs) will be issued as needed through early Sunday morning. A Small Craft Advisory (SCA) remains posted for most waters around Maui County and the Big Island due to the strong gusty southwest winds ahead of the front. Winds are expected to ease Sunday, with winds behind the front becoming light to moderate westerlies. West to southwest winds will then continue over the coastal waters early next week, as another front approaches from the west Tuesday. As this front approaches, the pressure gradient should tighten, strengthening winds. This will need to be monitored, since a new SCA may become necessary. This will also introduce a period of short-period choppy surf to the exposed south shores. The current west-northwest swell, which continues to remain below the guidance, will continue to gradually subside during the next few days. A new, large long-period northwest swell is forecast to arrive late Monday, and increase surf to the High Surf Warning criteria along the exposed north and west facing shores of the islands through mid-week, including portions of the leeward Big Island. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 4 AM HST Sunday for Molokai-Lanai-Maui. High Wind Warning until 6 AM HST Sunday for Big Island Summits. Winter Weather Advisory until 10 AM HST Sunday for Big Island Summits. Wind Advisory until 6 AM HST Sunday for Haleakala Summit. Small Craft Advisory until 6 AM HST Sunday for Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters. && Discussion/Marine...Houston Aviation...Lau
In the hours before
Special weather statement, Feb 12, 12:18 AM HST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1218 AM HST SUN FEB 12 2017
HIZ023-025>028-121115-
Big Island Interior-Big Island North and East-Kohala-Kona-Big Island
Summit-
1218 AM HST SUN FEB 12 2017
...GUSTY WINDS IMPACTING PORTIONS OF THE BIG ISLAND...
At 1210 AM HST, radar and surface observations indicated wind gusts
to near 50 mph at the Kona airport, associated with a thunderstorm.
Meanwhile, strong and gusty downslope winds have been reported in
the upslope Hamakua district. These winds wil continue over the next
hour or so, but are expected to gradually diminish thereafter.
Locations impacted include...
Kailua-Kona, Captain Cook, Waikoloa Village, Kapaau, Honokaa, Honomu,
Kamuela, Kukuihaele, Puuanahulu, Pohakuloa Training Area, Waimanu
Valley, Kohala Ranch, Waipio Valley, Pohakuloa Camp, Ookala,
Pepeekeo, Halaula, Hawi and Holualoa.
LAT...LON 1945 15592 1959 15597 1965 15603 1973 15606
1978 15605 1986 15592 2001 15582 2016 15591
2023 15591 2027 15587 2025 15577 2012 15559
2011 15546 2001 15526 1985 15509 1978 15509
TIME...MOT...LOC 1014Z 240DEG 49KT 1978 15561
BirchardThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 2:13 PM HST | Special Marine Warning | HFO | 92 min | |
| Feb 11, 2:48 PM HST | Special Weather Statement | HFO | 72 min | |
| Feb 11, 3:40 PM HST | Special Marine Warning | HFO | 80 min | |
| Feb 11, 3:47 PM HST | Winter Weather Advisory | HFO | Hawaii | 18 hr |
| Feb 11, 3:48 PM HST | Special Weather Statement | HFO | Kalawao | 57 min |
| Feb 11, 3:59 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 11, 4:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 11, 4:32 PM HST | Special Weather Statement | HFO | Kalawao | 58 min |
| Feb 11, 4:43 PM HST | Special Marine Warning | HFO | 62 min | |
| Feb 11, 5:11 PM HST | Special Weather Statement | HFO | Kalawao | 79 min |
| Feb 11, 5:29 PM HST | Special Marine Warning | HFO | 91 min | |
| Feb 11, 6:22 PM HST | Special Weather Statement | HFO | Kalawao | 68 min |
| Feb 11, 6:29 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 11, 6:33 PM HST | Special Marine Warning | HFO | 117 min | |
| Feb 11, 6:57 PM HST | Special Weather Statement | HFO | Hawaii | 108 min |
| Feb 11, 8:29 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 11, 9:12 PM HST | Special Weather Statement | HFO | Hawaii | 63 min |
| Feb 11, 9:26 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 11, 10:26 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 11, 11:24 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 12, 12:18 AM HST | Special Weather Statement | HFO | Hawaii | 57 min |
| Feb 12, 3:10 AM HST | High Surf Advisory | HFO | Hawaii | 6 hr |
| Feb 12, 3:42 AM HST | Special Marine Warning | HFO | 2 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.